WWYD? To increase or not to increase?

I've been on levo since 10 June this year. I started on 75 mcg and the improvement was instant and sustained. I gave it six weeks and then upped my dose to 100mcg and that seemed to be even better. After 6 weeks on 75mcg and 5 weeks on 100 mcg I'd lost 13.5lbs with calorie counting (something that had been impossible before) and was feeling really good.

At that point I got myself tested and the results came back TSH <0.02 and FT4 28.3 (9-26). I explained to my GP that I was satisfied I wasn't hypER because I had an average basal body temperature of 36.1 and I was still pretty badly constipated, but in an effort to keep him onside, we agreed that I would drop my dose to 75/100 alternately. It did occur to me afterwards that I probably fouled up the test by taking my levo the night before. Schoolboy error!

After five weeks on the lower dose, all my symptoms are creeping back and I have lost no weight since the change in dose (I have two more stone to lose). My average basal body temperature is now 35.9 and when I took my temp before I went to bed the other night (just out of curiosity) it was 34.3! I'm having a lot of trouble with low BP as well. It was 83/55 on Sunday night and I felt awful.

I've got a drawer full of levo and a doc who acknowledges that I am monitoring myself more closely than he ever could, so I'm very tempted to up the dose again.

What would you do?

4 Replies

oldestnewest
  • Personally I would try increasing my dose if it were me, but please note that I am NOT telling you that this is what you should do! After all, I am not your doctor :)

    Whatever you do, please let your doctor know. Also tell him about taking your levo before your blood test and that it may have given a slightly exaggerated result.

    You may well find that when you lose the last couple of stone you feel even better and may have to reduce your dose slightly again.

    It would also be a good idea to look into the 'famous five': serum iron, ferritin, folate, B12 and vitamin D. These could also be having an impact. Adrenals could be too, especially given your temperature.

    I hope that helps :)

    Carolyn x

  • I would give the same reply as CaroylynB. This is an extract from Dr Lowe's archived website and cursor to the question dated January 25, 2002.

    This is an extract:-

    If the goal of a doctor is metabolic health for his patient, he has no scientific basis for adjusting her thyroid hormone dose by her TSH level. If the doctor is going to make the imprudent choice of treating the patient with T4 (rather than T3 or a T3/T4 combination), he should be aware of the relevant physiology and treat her on the basis of it. Otherwise, he's likely to ruin her health, as your doctor appears to be doing to yours.

    web.archive.org/web/2010112...

  • Thanks peeps!

    I actually have a very good relationship with my GP, who is very obliging generally and the decision to reduce was a joint decision at the time. I thought that if I tried a reduction, at least I would know, and I think I do.

    Four of the famous five are all fine and dandy. I have only ever had serum iron tested once (by mistake!) and neither GP nor the consultant I saw could interpret the result!

    Temps are low but steady, which I think indicates thyroid rather than adrenal. I have high cortisol.

  • Do it.

You may also like...